Missouri, 2010

Flash Flooding and Flood in Missouri, September 9 to 11, 2010

September 9 to 11, 2010 · NWS SGF · 19 events in 8 counties and zones

Convection developed during the evening hours across northern Missouri, north of a warm front bisecting central Missouri, and across eastern Kansas along a dryline. A cold front accelerated southeast during the mid to late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Convection developed during the evening hours across northern Missouri, north of a warm front bisecting central Missouri, and across eastern Kansas along a dryline. A cold front accelerated southeast during the mid to late evening hours. A brief period of training convection resulted in one to three inches of rain across portions of central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 9, 5:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 9, 5:39 AM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 AM CDT THU SEP 9 2010

...UPDATE TO AVIATION...

.UPDATE...
/ISSUED 555 AM CDT THU SEP 9 2010/

HEAVIEST RAIN HAS BEEN TIED TO DEEPER CONVECTION FROM NORTHWEST
ARKANSAS INTO EAST CNTRL OK ESPECIALLY WHERE TRAINING HAS OCCURRED
WITH THE LOW LEVEL SOUTHERLY JET FEEDING INTO THE CONVECTION. THE
DEEPER CONVECTION HAS ALSO LIKELY ROBBED NORTHWARD MOISTURE
TRANSPORT SOMEWHAT. STILL SEEING STORM TOTAL PRECIP AMTS FROM
GAGES IN FAR SW MO AND SOUTHEAST KS OF 1.00 TO 1.50 INCHES...BUT
THIS HEAVIER PRECIP TAPERS OFF FAIRLY RAPIDLY TO THE NORTH AND
EAST. SIX HOURLY RATES HAVE BEEN CLOSE TO 1.00 INCH IN SOUTHERN
BARRY AND MCDONALD COUNTIES.

STILL EXPECTED A BROAD AREA OF MODERATE TO HEAVY RAIN TO AFFECT
SOUTHERN MO TODAY...PARTICULARLY SOUTH CENTRAL MO ON THE EAST AND
ESE SIDE OF THE UPPER SHORTWAVE WHERE DIFFLUENCE IS MAXIMIZED.
CONSIDERED TRIMMING THE WATCH COUNTIES OVER THE NORTHERN
CWFA...BUT WILL LET IT RIDE EVEN THROUGH THE THREAT HAS GREATLY
DIMINISHED FOR FLOODING OVER CNTRL MO. DSA

&&

.DISCUSSION...
/ISSUED 1241 AM CDT THU SEP 9 2010/

OBVIOUS CONCERNS ARE IN THE NEAR TERM INVOLVE PRECIP AMOUNTS WITH
THE REMAINS OF HERMINE MOVING THROUGH THE REGION.

MESONET DATA FROM OK WOULD PUT SFC LOW PRESSURE JUST N-NE OF
ANADARKO OK AT 0530Z. THIS IS SLIGHTLY FAR NORTH THAN WHERE THE
NAM PLACE THE LOW...THE GFS (00Z) AND ECMWF (12Z) HAVE A
REASONABLE HANDLE ON SFC WIND FIELDS...BUT THE GFS IS HAVING A
TOUGH TIME RESOLVING PRECIP AMOUNTS AND PLACEMENT SO FAR AND
PROBABLY FAVOR THE ECMWF WHICH DEPICTS HEAVIER QPF OVER EAST CNTRL
OK MOVING INTO NW AR/SW MO OVER THE NEXT FEW HOURS. PRECIP SHOULD
EXPAND AND INTENSIFY NORTHEAST IN RESPONSE TO LIFT WITH INCREASING
LOW LEVEL SSE FLOW/JET LIFTING UP AND OVER A WNW-ESE SFC BOUNDARY
OVER OK/CNTRL AR. THIS BOUNDARY IS PROGGED TO LIFT SLOWLY
NORTHEAST WITH TIME ON THU. THE HEAVIEST RAIN AXIS DEPICTED IN OUR
GOING FORECAST MAY BE A BIT TOO FAR NORTH BASED ON REGIONAL
RADAR/METSAT TRENDS...AND BELIEVE AN AREA FROM ANDERSON/CASSVILLE
NORTHEAST TO SALEM MAY SEE THE HEAVIEST PRECIP. WILL WAIT FOR THE
06Z HPC GUIDANCE BEFORE ANY ADJUSTMENTS. STILL BELIEVE OUR AMOUNTS
ARE IN THE BALL PARK GIVEN THE RELATIVELY FAST FORWARD PROGRESSION
OF THIS SYSTEM. OBVIOUSLY...EFFICIENT RAIN PROCESSES WILL BE
PRESENT...THE KOUN 00Z SOUNDING HAD PRECIPITABLE WATER (PWAT) OF
2.38 INCHES.

WILL BE UPDATING THE WATCH TO INCLUDE OZARK...HOWELL...OREGON
GIVEN WHAT SEEMS TO BE A MORE SOUTHERLY TRACK OF THE HEAVIER
PRECIP.

LOW LEVEL WIND FIELDS SHOWING STRONG SPEED AND AND VEERING WITH
HEIGHT EARLY TODAY...BUT ATTM DO NOT THINK WE WILL UPDRAFT STRENGTH TO
SEE ROTATING UPDRAFTS/SUPERCELLS.

AS FOR THE REST OF THE FORECAST SHOULD SEE A RELATIVELY NIGHT
AFTER MIDNIGHT (THU NIGHT) INTO FRI. A SHORTWAVE MOVING INTO THE
PLAINS WILL SUPPORT A FROPA LATE FRI NIGHT AND SAT. COULD SEE A
FAIRLY ROBUST AREA OF CONVECTION DEVELOP LATE FRI AND FRI EVENING
OVER EASTERN KS WHERE MLCAPES ARE PROGGED TO INCREASE TO 2000-3000
J/KG WITH 30-35KT 0-6KM BULK SHEAR. SEE THIS AS MAINLY A WIND/HAIL
THREAT AS THE CONVECTION ORGANIZES FRI EVENING WITH THE MAIN
THREAT AREA OVER THE NORTHWEST HALF OF THE CWFA.

SOME LINGERING CONVECTION WILL BE LIKELY SATURDAY ESPECIALLY OVER
THE EASTERN/SOUTHERN CWFA. SFC HIGH PRESSURE BUILDS INTO THE AREA
FOR SUNDAY/MON. DSA

&&

.AVIATION...

FOR THE 12Z TAFS...THE REMNANTS OF HERMINE...NOW OVER NORTH
CENTRAL OKLAHOMA...WILL CONTINUE TO MOVE TO THE NORTHEAST AND
IMPACT THE OZARKS REGION. THIS WILL PROVIDE MVFR TO IFR CONDITIONS
AT AREA AERODROMES THROUGH MUCH OF THE FORECAST PERIOD. BANDS OF
HEAVY RAINFALL...EMBEDDED IN THE OVERALL LIGHT TO MODERATE
RAIN...WILL PRODUCE IFR VISIBILITIES AND CEILINGS THOUGH TIMING
THESE IN THE FORECAST WILL BE NEAR IMPOSSIBLE. HAVE ALSO INDICATED
WIND SHEAR FOR ALL THREE TERMINALS AS THE HERMINE MOVES ACROSS THE
REGION. WILL HANDLE SHORT TERM CHANGES WITH AMENDMENTS AS NEEDED.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ073-097-101.

&&
Hazardous weather outlook, Sep 9, 2:43 AM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 AM CDT THU SEP 9 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100845-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
343 AM CDT THU SEP 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK IS SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

THE FLOODING RISK IS SIGNIFICANT.
THE LIGHTNING RISK IS LIMITED.
THE NON THUNDERSTORM WIND RISK IS LIMITED.

THE REMAINS OF TROPICAL STORM HERMINE WILL MOVE NORTHEAST THROUGH
THE REGION TODAY. BASED ON PRESENT TRENDS...THE HEAVIEST RAIN IS
EXPECTED TO FALL OVER SOUTHERN MISSOURI IN COUNTIES ALONG AND
SOUTH OF INTERSTATE 44...WHERE 2 TO 4 INCHES OF RAIN WILL BE
POSSIBLE. LOCALIZED HIGHER AMOUNTS CAN BE EXPECTED...ESPECIALLY
NEAR THE ARKANSAS STATE LINE. WHERE MODERATE TO HEAVY RAINFALL
OCCURS FOR SEVERAL HOURS...FLOODING WILL BE LIKELY. THE RAIN IS
EXPECTED TO TAPER OFF FROM WEST TO EAST THIS AFTERNOON AND THIS
EVENING.

WIND GUSTS OF 30 MPH WILL BE POSSIBLE OVER FAR SOUTHWEST
MISSOURI..MAINLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL PRODUCE ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY
NIGHT INTO EARLY SATURDAY. SEVERE STORMS WILL BE POSSIBLE...
MAINLY OVER SOUTHEAST KANSAS INTO PARTS OF WEST CENTRAL AND
SOUTHWEST MISSOURI FRIDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY THUNDERSTORM RISKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. EMERGENCY
MANAGERS AND DISPATCHERS ARE URGED TO MONITOR RADAR TRENDS.
REPORT ANY SIGNIFICANT FLOODING TO THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The radar

The Springfield radar (KSGF), 11 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 5 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Greene

When
September 9, 8:00 AM CST
Where
Greene County, 3.5 mi SSW of Springfield to 3.55 mi SSW of Springfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.156, -93.331

Eight inches of standing water was reported over south Scenic Avenue, north of Farm Road 164.

Flash Flood, Greene

When
September 9, 11:33 AM CST to 3:00 PM CST
Where
Greene County, 3.31 mi E of Brookline to 3.21 mi E of Brookline
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.168, -93.370

Wilsons Creek was reported out of its banks and covering Farm Road 156 with six inches of flowing water.

Flash Flood, Ozark

When
September 9, 1:00 PM CST to 3:00 PM CST
Where
Ozark County, 0.69 mi S of Howards Ridge to 0.77 mi SSW of Howards Ridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.520, -92.330

The low water bridge over Highway T, near Highway J, was closed due to flooding. As much as two feet of water was reported over the road.

Flash Flood, Douglas

When
September 9, 1:27 PM CST to 3:00 PM CST
Where
Douglas County, 0.28 mi NE of Ava to 0.23 mi NE of Ava
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.953, -92.646

The low water crossing at the intersection of Highway Y and FF was reported as flooded and impassable.

Flash Flood, Douglas

When
September 9, 1:27 PM CST
Where
Douglas County, 1.49 mi SSE of Olathe to 1.45 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.010, -92.520

A low water crossing on Highway U was reported flooded and impassable.

Flash Flood, Ozark

When
September 9, 8:18 PM CST to 11:00 PM CST
Where
Ozark County, 0.55 mi NNE of Gainesville to 0.54 mi NNE of Gainesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.608, -92.427

A portion of Main Street in the City of Gainsville was reported flooded and impassable.

Flash Flood, Ozark

When
September 9, 9:00 PM CST to 11:00 PM CST
Where
Ozark County, 2.35 mi SSW of Zanoni to 1.94 mi SW of Zanoni
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.650, -92.350

Highway AA near County Road 307 was closed due to flooding.

Flash Flood, Ozark

When
September 9, 9:00 PM CST to 11:00 PM CST
Where
Ozark County, Howards Ridge to 0.22 mi WNW of Howards Ridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.530, -92.330

Highway T was closed near Highway J due to flooding.

Flash Flood, Ozark

When
September 9, 9:00 PM CST to September 10, 3:00 AM CST
Where
Ozark County, 0.89 mi NW of Tecumseh to 1.53 mi ENE of Tecumseh
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.590, -92.290

Several low water crossings were closed across eastern portions of the county due to flooding.

Flash Flood, Webster

When
September 10, 6:30 AM CST to September 11, 12:00 AM CST
Where
Webster County, 1.33 mi NNE of Susanna to 1.47 mi N of Susanna
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.389, -92.725

Several low water crossings were reported flooded across the county including Osage and Susanna Roads, where water over a foot in depth was reported.

Flash Flood, Wright

When
September 10, 8:00 AM CST to September 11, 12:00 AM CST
Where
Wright County, 4.28 mi NE of Mansfield to 4.23 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.166, -92.528

Road was closed due to flooding along Route AB at Wolf Creek.

Thunderstorm Wind, Morgan

When
September 10, 10:13 PM CST
Where
Morgan County, 0.88 mi SW of Gravois Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.310, -92.830

A large tree was uprooted by thunderstorm winds.

Thunderstorm Wind, Benton

When
September 10, 10:40 PM CST
Where
Benton County, 0.69 mi S of Cole Camp
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.460, -93.200

A volunteer weather observer estimated winds at 60 mph.

Flash Flood, Morgan

When
September 10, 11:15 PM CST to September 11, 12:00 AM CST
Where
Morgan County, 1.08 mi SW of Versailles to 0.56 mi NE of Versailles
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.420, -92.845

Multiple roads in and around Versailles were reported as flooded and impassable.

Thunderstorm Wind, Benton

When
September 10, 11:18 PM CST
Where
Benton County, 0.69 mi N of Warsaw
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.260, -93.380

A Sheriff’s Deputy estimated a 60 mph wind gust along Highway 65, approximately one mile north of Warsaw.

Thunderstorm Wind, Morgan

When
September 10, 11:21 PM CST
Where
Morgan County, 0.54 mi W of Versailles
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.430, -92.840

A large tree was downed by strong thunderstorm winds.

Flash Flood, Benton

When
September 10, 11:45 PM CST to September 11, 12:00 AM CST
Where
Benton County, 0.54 mi N of Cole Camp to 0.56 mi N of Cole Camp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.478, -93.200

Water was reported over the road on Highway U near Highway J.

Thunderstorm Wind, Laclede

When
September 11, 12:30 AM CST
Where
Laclede County, 0.55 mi E of Lebanon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.680, -92.660

Thunderstorm winds downed trees and damaged several roof top air conditioner units on the south side of Lebanon.

Flash Flood, Benton

When
September 11, 1:20 AM CST to 3:00 AM CST
Where
Benton County, 3.39 mi SSE of Cole Camp to 3.25 mi SSE of Cole Camp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.426, -93.173

Water was reported over Highway B south of town.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261445, 261353, 261354, 261355, 261356, 261357, 261358, 261359, 261439, 261360, 261361, 260222, 260223, 261440, 260224, 260225, 261441, 260226, 261442.